Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 78, NWS Sioux Falls, SD

June 20, 2006Brookings County, South Dakota; Lincoln County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2006, 4:34 AM CDT for Brookings County, South Dakota; Lincoln County, Minnesota. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2006, 4:34 AM CDT (09:34 UTC)
Expired
Jun 20, 2006, 5:15 AM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Lincoln County, MN, Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:36 AM CDTHAIL 1.25Elkton, SD
Jun 20, 4:41 AM CDTHAIL 0.88Elkton, SD
Jun 20, 4:45 AM CDTHAIL 1.55 W Lake Benton, MNMOSTLY NICKEL SIZE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1893 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 200934
SVRFSD
MNC081-SDC011-201015-
/O.NEW.KFSD.SV.W.0078.060620T0934Z-060620T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 AM CDT TUE JUN 20 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
  LINCOLN COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 515 AM CDT

* AT 434 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ELKTON...OR ABOUT 15 MILES SOUTHEAST OF
  BROOKINGS...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LAKE BENTON AROUND 455 AM CDT...
   TYLER...ARCO AROUND 515 AM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4433 9663 4421 9661 4424 9610 4446 9618

$$

MJF
2 follow-up statements
000 
WWUS53 KFSD 200947
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 AM CDT TUE JUN 20 2006

SDC011-200955-
/O.CAN.KFSD.SV.W.0078.000000T0000Z-060620T1015Z/
BROOKINGS SD-
445 AM CDT TUE JUN 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEAST BROOKINGS COUNTY IS 
CANCELLED...

THE STRONGEST PART OF THE STORM HAS EXITED SOUTHEAST BROOKINGS AND 
HAS MOVED INTO SOUTHERN LINCOLN COUNTY MINNESOTA.

LAT...LON 4440 9645 4422 9646 4424 9610 4446 9618

$$

MNC081-201015-
/O.CON.KFSD.SV.W.0078.000000T0000Z-060620T1015Z/
LINCOLN MN-
445 AM CDT TUE JUN 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR LINCOLN COUNTY...

AT 445 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 7 MILES WEST OF LAKE BENTON...OR ABOUT
18 MILES EAST OF BROOKINGS...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   LAKE BENTON AROUND 450 AM CDT...
   TYLER AROUND 505 AM CDT...
   ARCO AROUND 515 AM CDT...

AT 441 AM...NICKEL SIZED HAIL WAS REPORTED BY EMERGENCY MANAGEMENT 
UPSTREAM IN ELKTON SOUTH DAKOTA.

IN ADDITION AT 441 AM...A TRAINED SPOTTER REPORTED ONE AND A QUARTER 
INCH HAIL AT ELKTON.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4440 9645 4422 9646 4424 9610 4446 9618

$$

MJF
000 
WWUS53 KFSD 201010
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
510 AM CDT TUE JUN 20 2006

MNC081-201020-
/O.EXP.KFSD.SV.W.0078.000000T0000Z-060620T1015Z/
LINCOLN MN-
510 AM CDT TUE JUN 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN COUNTY EXPIRES AT 515
AM CDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. NUMEROUS 
THUNDERSTORMS STILL EXIST IN THE AREA HOWEVER...CAPABLE OF PRODUCING 
SMALL HAIL AND HEAVY RAIN THROUGH 6 AM.

LAT...LON 4440 9645 4422 9646 4424 9610 4446 9618

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:30 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 20, 3:30 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT TUE JUN 20 2006

.DISCUSSION...
ONSET OF TSTMS ERY THIS MRNG IS TURNING OUT VERY CLOSE TO WHAT WE
EXPCTD 24 HRS AGO WITH VERY SHARP INSTBLTY GRADNT WITH GOOD WAA AND
THETA E ADVCTN SPRDG INTO AREA. NAM12...OK ETA12 BUT BYE BYE...CONTS
TO SHOW A GOOD HANDL ON THE SHORT TERM. IT SUGGESTS A SECOND BAND OF
STORMS DVLPG SHRTLY BHND BAND CURNTLY MOVG OVER FSD. MEANWHILE
GREATEST CONCENTRATN NEXT FEW HRS SHUD BE UP N FROM HON TO BKX. FOR
PD STARTG AT 12Z WILL GO WITH LIKELY N AND E TO CHC/SLGT CHC SW.
ACTVTY SHUD MOVE OUT LATE THIS MRNG BUT WILL NOT DCRS POPS QUITE
THAT FAST AS SOME FRTHR DVLPMNT SEEMS LIKELY THIS AFTN. THIS ACTVTY
WILL NOT BE AS WDSPRD AS CURNT STORMS AND MORE OVER ERN HALF OF FCST
AREA. ALSO WITH LESSER WAA AND INSTBLTY/THETA E GRADNT AVBL...ACTVTY
WILL PRBLY HAVE A LTL LESS PUNCH OVER FAR ERN SD THAN CURNT STORMS
WHICH ARE PRODUCING SPOTTY MARGINAL SVR HAIL.  HWVR SWRN MN AND NWRN
IA WILL HAVE ADDED BENEFIT OF DECENT HEATG COINCIDING WITH FNT MOVG
OVER AREA...SO CURNT SPC DAY 1 OUTLOOK IN GNRL LOOKS OK. A LOT WILL
DEPEND ON HOW SFC/LO LVL SYS BEHAVES WITH RESPECT TO WIND FIELDS.

TEMPS OF COURSE A LTL VOLATILE TDA BUT WILL FAVOR SOME DECENT HEATG
ESPLY SRN/SERN FCST AREA...MORE TWRDS MET GUIDNCE THAN FWC...THO I
GUESS ITS BYE BYE TO MET GUIDNCE ALSO WITH ETA DEMISE.

LINGRNG TSTMS ERN PART OF FCST AREA THIS EVE SHUD END TNGT. FOR REST
OF FCST...CHC TSTMS WED AFTN/NGT MAINLY SRN PART OF AREA IS KEPT. BY
NAM LOOKS LIKE WE CUD GET RID OF THEM BUT NAM MAY BRING TOO STG A
PUNCH OF DRY AND STABLE AIR INTO FCST AREA...A LTL MORE RDGNG THAN
MODEL FCSTS CUD TAKE CARE OF THAT. A BETTER CHC SEEMS IN STORE FOR
LATE FRI AND FRI NGT AS NEXT SYS ARRIVES. WILL CONT TO GETR RID OF
PCPN FOR SAT ON INTO ERY NEXT WEEK IN LINE WITH GFS...BUT THIS IS A
CLOSE CALL AS A LTL BETTER DIGGING OF SHRTWV FRTHR W CUD EXTEND
THREAT INTO THE WEEKEND.

GNLY SEASONAL TEMPS EXPECTED LATE THIS WEEK. SOME COOLING ON TAP FOR
WEEKEND INTO ERY NEXT WEEK ASSUMING MODELS ARENT GREATLY UNDERDOING
CNTRL PLAINS RDGNG. PLENTY OF DOUBT BASED ON RECENT MODEL
PERFORMANCE IN EXTENDED PD BUT SINCE THIS IDES FITS FCST WE HAVE HAD
GOING...WILL GO WITH THE LTL CHANGE IN EXTENDED FCST IDEA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jun 19, 7:53 PM CDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT MON JUN 19 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
753 PM CDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL SPREAD INTO SOUTH CENTRAL SOUTH
DAKOTA AROUND MIDNIGHT AND THEN WILL MOVE EAST ACROSS THE REST OF
THE AREA LATER TONIGHT INTO TUESDAY MORNING. SOME OF THE STORMS
COULD BE SEVERE MAINLY WEST OF AS LINE FROM MADISON SOUTH DAKOTA
TO SIOUX CITY. HAIL UP TO THE SIZE OF NICKELS AND WINDS UP TO 65
MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A THREAT OF SEVERE WEATHER MAINLY ALONG AND EAST OF
INTERSTATE 29 IN THE EARLY MORNING...AND AGAIN IN THE AFTERNOON
HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT WEST OF A LINE
FROM MADISON SOUTH DAKOTA TO SIOUX CITY IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 20, 3:34 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
334 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 AM     HAIL             9 NNE FORESTBURG        44.14N 98.04W
06/20/2006  M0.88 INCH       SANBORN            SD   TRAINED SPOTTER

&&

JCHAPMAN
Local storm report, Jun 20, 3:49 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     HAIL             3 NNW ELLSWORTH         43.56N 96.04W
06/20/2006  E1.75 INCH       NOBLES             MN   TRAINED SPOTTER

            MOSTLY NICKEL TO QUARTER SIZE...COVERING THE GROUND

&&

JCHAPMAN
Local storm report, Jun 20, 3:50 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 AM     HAIL             1 NW ELLSWORTH          43.53N 96.03W
06/20/2006  M1.00 INCH       NOBLES             MN   LAW ENFORCEMENT

&&

JCHAPMAN
Local storm report, Jun 20, 4:07 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
407 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HAIL             5 E GEORGE              43.34N 95.90W
06/20/2006  E0.75 INCH       LYON               IA   TRAINED SPOTTER

&&

JCHAPMAN
Local storm report, Jun 20, 4:33 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 AM     HAIL             5 NE CARTHAGE           44.22N 97.64W
06/20/2006  E0.75 INCH       KINGSBURY          SD   TRAINED SPOTTER

&&

JCHAPMAN
Local storm report, Jun 20, 4:34 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 AM     HAIL             3 S HARRIS              43.40N 95.43W
06/20/2006  M0.75 INCH       OSCEOLA            IA   TRAINED SPOTTER

&&

JCHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:36 AM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton24 min
Jun 20, 1:59 AM CDTSevere Thunderstorm WarningFSDHutchinson, Turner39 min
Jun 20, 3:09 AM CDTSevere Thunderstorm WarningFSDJerauld51 min
Jun 20, 3:18 AM CDTSevere Thunderstorm WarningFSDMiner, Sanborn42 min
Jun 20, 4:00 AM CDTSevere Thunderstorm WarningFSDKingsbury45 min
Jun 20, 6:09 AM CDTSevere Thunderstorm WarningFSDLincoln27 min
Jun 20, 3:25 AM CDTSevere Thunderstorm WarningFSDNobles, Rock50 min
Jun 20, 5:02 AM CDTSevere Thunderstorm WarningFSDJackson28 min
Jun 20, 5:17 AM CDTSevere Thunderstorm WarningFSDLincoln28 min
Jun 20, 5:23 AM CDTSevere Thunderstorm WarningFSDLyon39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.